It is not recommended to take breaks from your HIV medication because it can lead to several detrimental consequences.
Taking a break from your HIV medication can lead to the development of drug resistance. Once resistance develops, it can be hard to manage HIV with that particular medication or even similar ones. Moreover, breaks from HIV treatment can also result in the accentuation of your symptoms, opportunistic infections due to decreased immunity, and the onset of a set of symptoms collectively known as the retroviral syndrome.
Although it is not recommended to take a break from your HIV medication, sometimes it becomes necessary, as explained later in the article. However, whatever the cause may be, taking a break from HIV medication is not without risks. If you have to, it is best to consult your healthcare provider beforehand.
WHY IS TAKING A BREAK FROM YOUR HIV MEDICATION A BAD IDEA?
Taking a break from your HIV medication is bad for several reasons. Some of these reasons are health-related; others can be a bit more personal and may depend on the patient's discretion. However, it is essential to remember that taking a break from HIV medication is risky regardless of the reason.
One of the most severe drawbacks of taking a break from HIV medication is the development of drug resistance. When you miss a dose or take deliberate breaks from your medication, the HIV is exposed to less than optimal levels of drugs in your body. These levels are not enough to kill the virus but just enough for the virus to analyze the drug's mode of action and adapt to it to survive.
Once drug resistance sets in, it can be tough to manage HIV in the long run. Mainly because the development of resistance against one type of drug often renders similar medications in the same class unusable.
Taking a break from your HIV medication can also lead to more pronounced symptoms of your disease. Taking breaks can greatly decrease your quality of life since your immune response is further affected due to the cessation of drugs. One study researching the effects of stopping HIV treatment on HIV patients, the SMART study, found out that it's not just the effects of HIV that get accentuated when the treatment is stopped. Participants showed several symptoms of heart, kidney, and even liver damage once researchers stopped their treatment.
Lastly, with the cessation of HIV medication, HIV levels in your blood are bound to rise. Increased levels of the virus can cause a collection of symptoms to manifest, known as the retroviral syndrome. These symptoms consist of fevers, headaches, and swollen glands. Additionally, increased viral load also increases your chances of transmitting the virus to your sexual partners.
WHY DO PEOPLE TAKE BREAKS FROM THEIR HIV TREATMENT?
Understanding why people take breaks from their HIV treatment is important. There can be multiple factors that compel a person to take some time off of their medication. These include several health issues relating to drug use and issues unrelated to health – such as travel restrictions and drug availability.
Most of the time, people stop taking their HIV medication simply because they cause unbearable side effects. Drug toxicities are also one of the major contributors to drug nonadherence. Some people can have severe allergic reactions to antiretroviral therapy, which leaves them with no choice but to discontinue the medication regime.
Sometimes people develop other illnesses on top of HIV making it difficult for them to take medication regularly. People with gastritis, pancreatitis and other GIT ailments find it challenging to take drugs every single day. Others may not be able to take medicine orally if they have tonsillitis or oral thrush.
Other reasons that cause people to take a break from the HIV medication include:
- Interrupted drug access
- Geographical restrictions for HIV positive people
- Clinical trials
- Treatment failure
HOW TO MANAGE HIV MEDICATION SIDE EFFECTS EFFECTIVELY?
Taking a break from your HIV medication due to serious side effects may become important. However, there are still some ways that you can manage the side effects of antiretroviral therapy and continue taking your medication.
Most anti-HIV medication side effects are mild. These include occasional headaches, malaise, or lethargy. These side effects disappear on their own without any intervention. However, other side effects can be much more sinister, mainly due to their silent nature.
Anti-HIV drugs can cause liver and kidney problems. The earliest signs of these complications arise only after significant damage has been done. Most people stop taking their drugs because they're aware of these side effects and don't want to take a chance. However, through proper monitoring and continuous consultation, your doctor may be able to minimize these complications down to insignificant levels.
Keeping up with your physician is an essential step in the effective management of HIV. Talk to your healthcare provider about the side effects you're experiencing. Your doctor may prescribe anti-nausea drugs, among others, to combat mild side effects. They may also run some tests and advise regular check-ups to keep track of more serious side effects. Additionally, they may also change some of the drugs in your current regime if you're experiencing troublesome side effects.
WHAT ARE PLANNED BREAKS OR STRUCTURED TREATMENT INTERRUPTIONS?
Taking a break from your HIV medication is not ideal. However, sometimes it becomes necessary. In such cases, your doctor may curate a special drug holiday to allow you to better cope with the cause of drug cessation.
Planned breaks, or structural treatment interruptions, are precisely what the name describes. These are short-term, deliberate breaks that are discussed and employed with the consensus of your doctor to allow for better management of your HIV medication side effects.
Your doctor may evaluate your current health status, including your viral load, to determine your risk. They may also ask about your drug adherence behavior to analyze the risk of drug resistance. Subsequently, your doctor may allow for a short holiday without your HIV drugs.
Drugs with longer half-lives are discontinued first so that their effect remains when the short-acting medicines are taken off. Or, depending on your overall assessment, your doctor may stop all the drugs at once. However, it is important to note that planned breaks, although with minimized risk, are still not without their fair share of danger.
Write A Comment